Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 232, NWS Key West, FL

September 26, 2021

NWS Key West, FL issued this special marine warning at Sep 26, 2021, 7:01 PM EDT. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2021, 7:01 PM EDT (23:01 UTC)
Expired
Sep 26, 2021, 7:27 PM EDT
In force
26 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Key West radar (KBYX), 14 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 12:00Z, 11.0 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 12:00Z on 2021-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 12:00Z on 2021-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2231 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

950 
WHUS52 KKEY 262301
SMWKEY
GMZ035-044-054-270000-
/O.NEW.KKEY.MA.W.0232.210926T2301Z-210927T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
701 PM EDT Sun Sep 26 2021

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Hawk Channel and Straits of Florida from west end of Seven Mile
  Bridge to Halfmoon Shoal out 20 nm...
  Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal
  out to 5 fathoms...

* Until 800 PM EDT.

* At 700 PM EDT, strong thunderstorms were located along a line
  extending from near Content Keys to Raccoon Key, moving southwest
  at 15 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...National Weather Service Meteorologist.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, frequent lightning, and heavy downpours.

* Locations in the warning include...
  Annette Key, Howe Key, Raccoon Key, Ninefoot Shoal, Newfound
  Harbor, Cudjoe Bay and Little Knockemdown Key.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for wind gusts in excess of 34 knots, steep and fast-building
seas, frequent lightning, and blinding downpours. Stay low or go
below, and make sure all on board are wearing life jackets.

&&

LAT...LON 2461 8176 2447 8147 2475 8136 2480 8156
TIME...MOT...LOC 2300Z 045DEG 16KT 2474 8155 2472 8149 

HAIL...0.00IN
WIND...>34KTS

$$

KR
1 follow-up statement
754 
FZUS72 KKEY 262327
MWSKEY

Marine Weather Statement
National Weather Service Key West FL
727 PM EDT Sun Sep 26 2021

GMZ035-044-054-262337-
/O.CAN.KKEY.MA.W.0232.000000T0000Z-210927T0000Z/
727 PM EDT Sun Sep 26 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were... 
Hawk Channel and Straits of Florida from west end of Seven Mile
Bridge to Halfmoon Shoal out 20 nm...
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal
out to 5 fathoms...

The thunderstorms have weakened and no longer pose a significant
threat to boaters.

LAT...LON 2461 8176 2447 8147 2475 8136 2480 8156
TIME...MOT...LOC 2323Z 045DEG 16KT 2466 8163 2464 8157 

$$

KR

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Sep 26, 3:08 PM EDT, 3 hours 53 minutes earlier.

Area forecast discussion, Sep 26, 3:08 PM EDT, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Key West FL
308 PM EDT Sun Sep 26 2021

.DISCUSSION...
A broad long wave trough stretches southeast across the eastern
United States and northern Florida. Water vapor loops portray
steady deamplification of this feature. Surface observations place
the center of a high pressure system over the extreme
southeastern United States and northern Florida. As such,
northeasterly breezes have returned to the Florida Keys. Isolated
showers and thunderstorms are moving through Florida Bay and the
Upper Keys, and a thundery cumulus streamer is reaching downwind
from the Lower Keys. Otherwise, shower activity has been limited
across the island chain for much of the day. Temperatures are in
the upper 80s to near 90 with dewpoints in the mid 70s. Modified-
Continental air has reached Southwest Florida and areas near Lake
Okeechobee.

.FORECAST...
Forecast reasoning has not changed appreciably with this cycle.
The long wave trough will lumber to the east of its current
position, then roughly stall out over the extreme western North
Atlantic. Upstream over the Plains and Mississippi River Valley,
and equally impressive upper level ridge will stall, sending
reinforcing shots of short waves down the Appalachians into the
long wave trough. At the surface, a continental anticyclone will
remain over the southeastern United States, maintaining the
northeast breezes and periodic shots of less-tropical air. A few
days ago, episodes of mid to upper 60s dewpoints were a little
more bullish. Nevertheless, dewpoints near 70 will be possible
Monday through at least Wednesday. Additionally, very dry air from
850 to 500 mb will limit thunder for several days.

The tropical airmass will be lurking to the south, and there
remains some uncertainty with the timing of its return. Any shifts
in the steering flow from northeast, to northeast to east would
send an undulation in the easterlies back across the Keys. For
now, we highlight a return to near normal rain chances on
Thursday, but the actual return could be sooner or later. By next
weekend, the gradient across the Keys will tighten, resulting in
fresh northeast to east breezes and sloppier marine conditions
across the Keys.

&&

.MARINE...
There are no watches, warnings, or advisories currently in effect
for the coastal waters of the Florida Keys. An extended period of
moderate northeast to east breezes are expected tonight through
Thursday. Breezes will tend to peak overnight and subside somewhat
during the day. By Thursday night or Friday, breezes will freshen
further.

&&

.AVIATION...
VFR conditions will prevail at both EYW and MTH island terminals
through tomorrow afternoon. Winds have slowly increased through
the day, now northeast near 10 knots. The wind increase has
allowed convection near the Andros Island and Mainland Monroe to
move into the vicinity of the island chain and terminals,
resulting in an addition of VCSH for both terminals through early
evening. Another round of convection may occur overnight, however
uncertainty in timing and location has resulted in no extension of
VCSH at this time.

&&

.CLIMATE...
On this day in 2011, the daily record rainfall of 3.36 inches was
recorded in Key West. Rainfall records in Key West date back to
1871.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  79  88  78  88 / 30 20 10 20
Marathon  78  89  78  89 / 30 20 10 20

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...CLR
Aviation/Nowcasts....Williams
Data Acquisition.....MRR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Sep 26, 4:33 AM EDT, 14 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
433 AM EDT Sun Sep 26 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-270845-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
433 AM EDT Sun Sep 26 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are expected today and tonight. The primary
thunderstorm hazard will be dangerous lightning strikes.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Isolated thunderstorms are expected. The primary thunderstorm
hazard will be dangerous lightning strikes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

NB

In the hours before

Local storm report, Sep 26, 2:52 PM EDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
252 PM EDT SUN SEP 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     MARINE TSTM WIND 11 ESE CARD SOUND BRIDG 25.23N 80.21W
09/26/2021  M39 MPH          GMZ052             FL   MESONET

            A WIND GUST OF 34 KTS WAS RECORDED BY THE WEATHERFLOW
            MESONET SITE AT CARYSFORT REEF LIGHT AT 235 PM EDT.

&&

DE SOLO

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 6:36 PM EDTSpecial Marine WarningKEY54 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.